Annals of Indian Academy of Neurology
ORIGINAL ARTICLE
Year
: 2015  |  Volume : 18  |  Issue : 2  |  Page : 206--209

Methotrexate-induced chemical meningitis in patients with acute lymphoblastic leukemia/lymphoma


Linu A Jacob, Aparna Sreevatsa, Lakshmaiah K Chinnagiriyappa, Lokanatha Dasappa, TM Suresh, Govind Babu 
 Department of Medical Oncology, Kidwai Memorial Institute of Oncology, Bangalore, Karnataka, India

Correspondence Address:
Aparna Sreevatsa
Department of Medical Oncology, Kidwai Memorial Institute of Oncology, Dr. Marigowda Road, Bangalore - 560 029, Karnataka
India

Background: Intrathecal methotrexate (ITMTX) is an important component in the treatment as well as prophylaxis of leukemia/lymphoma. ITMTX can cause chemical meningitis characterized by vomiting, headache, and fever lasting 2-5 days with spontaneous resolution of symptoms which differentiates this syndrome from bacterial meningitis. Objective: This prospective observational study was carried out to determine incidence of post-ITMTX syndrome in patients receiving prophylactic ITMTX as part of Berlin-Frankfurt-Munster (BFM) protocol. Materials and Methods: Patients aged 15-50 years receiving BFM 90 or BFM 95 protocol for acute lymphoblastic leukemia or lymphoblastic lymphoma were followed up for post-ITMTX syndrome, defined as vomiting, headache and fever between 38 o and 39 o C following ITMTX. Results: Thirty-three patients received a total of 297 courses of ITMTX. Of the 297 doses of ITMTX, 20 episodes (6.7%) of post-ITMTX syndrome were observed. The incidence of post-ITMTX syndrome was highest after the second dose of ITMTX (24%). The most common symptom of post-ITMTX syndrome was headache which was seen in 17 (85%) patients. Seventeen (85%) patients had vomiting, 10 (50%) patients had fever, and 4 (20%) patients had backache. Meningeal signs were present in 2 (10%) patients. Conclusions: Post-ITMTX syndrome is not uncommon in adult patients receiving prophylactic ITMTX for treatment of acute lymphoblastic leukemia and lymphoblastic lymphoma. Patients develop a toxic syndrome closely mimicking acute bacterial meningitis but spontaneous recovery is seen without any neurological sequelae.


How to cite this article:
Jacob LA, Sreevatsa A, Chinnagiriyappa LK, Dasappa L, Suresh T M, Babu G. Methotrexate-induced chemical meningitis in patients with acute lymphoblastic leukemia/lymphoma.Ann Indian Acad Neurol 2015;18:206-209


How to cite this URL:
Jacob LA, Sreevatsa A, Chinnagiriyappa LK, Dasappa L, Suresh T M, Babu G. Methotrexate-induced chemical meningitis in patients with acute lymphoblastic leukemia/lymphoma. Ann Indian Acad Neurol [serial online] 2015 [cited 2019 Aug 21 ];18:206-209
Available from: http://www.annalsofian.org/article.asp?issn=0972-2327;year=2015;volume=18;issue=2;spage=206;epage=209;aulast=Jacob;type=0